Alert archive / Nevada / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Reno, NV

July 21, 2024Douglas County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 21, 2024, 2:39 PM PDT for Douglas County, Nevada. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2024, 2:39 PM PDT (21:39 UTC)
Expired
Jul 21, 2024, 4:30 PM PDT
In force
111 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Douglas County, NV

The radar

The Reno radar (KRGX), 89 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
2833 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WGUS55 KREV 212139
FFWREV
NVC005-212330-
/O.NEW.KREV.FF.W.0003.240721T2139Z-240721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
239 PM PDT Sun Jul 21 2024

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Douglas County in western Nevada...

* Until 430 PM PDT.

* At 239 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall could result in debris flow moving through the 
Numbers Burn Scar. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Gardnerville, Gardnerville Ranchos and Junction U.S 395 And NV 756.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recent burn areas are more prone to flooding, debris flows, and rock 
falls. Plugged culverts, rocks and debris on roads, and water and 
mud over roads are common during moderate to heavy rains. Increased 
sediment and debris can lead to impacts in areas typically not prone 
to flooding. Use extra caution when traveling in or below recent 
burn areas. Impactful flooding and debris flows may be generated by 
15 minutes or less of heavy rainfall.

&&

LAT...LON 3903 11956 3899 11950 3888 11957 3886 11966
      3891 11972 3900 11964

FLASH FLOOD...RADAR INDICATED

$$

TF
1 follow-up statement
668 
WGUS75 KREV 212330
FFSREV

Flash Flood Statement
National Weather Service Reno NV
430 PM PDT Sun Jul 21 2024

NVC005-212340-
/O.EXP.KREV.FF.W.0003.000000T0000Z-240721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas NV-
430 PM PDT Sun Jul 21 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT THIS AFTERNOON FOR 
DOUGLAS COUNTY...

The heavy rain has ended. However, rainfall runoff may continue to 
flow down into lower elevations over the next few hours.

&&

LAT...LON 3903 11956 3899 11950 3888 11957 3886 11966
      3891 11972 3900 11964

$$

TF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 12:29 PM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 21, 12:29 PM PDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1229 PM PDT Sun Jul 21 2024

.SYNOPSIS...

* Temperatures will continue to run above late July averages with
  100-105 for W.NV and near 90 for Sierra valleys. Continued
  moderate-major HeatRisk.

* Daily thunderstorm chances through Thursday. Storms will be
  trending wetter through the week with increased chances for
  localized heavy rainfall and flash flooding.

* A cooling trend will arrive for the second half of the week with
  highs returning to near average. Overall drier and breezier
  conditions expected.

&&

.DISCUSSION...

HEAT:

* Hot weather will continue through midweek with high temperatures
  100-105 across western Nevada valleys and upper 80s to near 90
  for Sierra communities. This is around 4-8 degrees above season
  averages and could approach daily records.

* Overnight lows will remain mild as well (10 degrees above avg),
  with W.Nevada valleys only cooling into the upper 60s to low
  70s. This will result in areas of moderate to major HeatRisk so
  be sure to take all your necessary heat precautions.

INCREASING THUNDERSTORM POTENTIAL:

* Today:

  - Afternoon thunderstorms will again fire across the eastern
    Sierra and western Nevada with the best chances and coverage
    expected along and east of US-395 and south of I-80. Ample
    moisture aloft (PWAT >0.85") and modest storm motions could
    produce areas of heavy rainfall and localized flash flooding,
    mainly for burn scar areas across E.Alpine, Mono, Douglas,
    and S.Lyon. Gusty outflows could yield areas of blowing dust.

  - Farther north across E.Modoc and far N.Washoe counties, storm
    motions will be rather quick (20-25 knots of steering flow).
    This combined with some initially dry boundary layers could
    produce isolated dry strikes with a potential for strong
    outflows(>50 mph) which could exacerbate any new fire starts.

* Monday-Thursday:

 - Isolated to scattered storm coverage will be possible on Monday
   with the best chances (30-40%) largely remaining south of
   US-50 across the Sierra and western Nevada.

  -Storm chances will increase and track farther north Tuesday and
   Wednesday as moisture filters northward across the western
   periphery of a high pressure ridge. The best chances will
   remain south of US-50 (40-60%) with 20% chances up to I-80.

  -The increased moisture may allow for higher chances for areas
   of heavy rain and localized flash flooding, particularly in
   burn scar areas across portions of Alpine, Douglas, S.Lyon, and
   Mono counties.

  -Moisture will begin to shift eastward on Thursday. Lingering
   shower and storm chances will remain across areas mainly south
   of US-50 once again. Overall, flash flooding threat will begin
   to wane as this moisture filters eastward.

COOLING TREND WITH BREEZIER AND DRIER CONDITIONS:

* Temperatures will turn the corner after midweek with a cooling
  trend expected into the weekend. Temperatures will return to
  right around season averages next weekend with low to mid 90s
  for W.Nevada and low 80s for Sierra valleys.

* A drier southwest flow associated with a shortwave trough will
  attempt to push in around the Thursday timeframe. As this
  shortwave nudges inland, it will decrease storm chances across
  the Sierra and Sierra Front, but isolated to scattered coverage
  will still be possible across Mono, Mineral, and into Pershing
  and Churchill counties.

* This will also introduce drier conditions with enhanced
  southwest breezes after midweek. This may materialize into
  elevated fire weather concerns, particularly in any actively
  burning areas. Fuentes

&&

.AVIATION...

* Afternoon shower and thunderstorm chances will prevail across
  the E.Sierra and far W.Nevada terminals today after 20z. 20-30%
  chances across KTRK,KTVL,KRNO,KCXP,and KMEV with 35-40% chances
  at KMMH. These storms will be capable of brief periods of
  MVFR/IFR conditions with periods of heavy rainfall, small hail,
  and frequent lightning at times.

* Strong and gusty outflow winds are possible this afternoon which
  could send strong outflows across basin and range terminals
  including KLOL, KNFL, and KHTH. Outflows in excess of 45 kts
  could result in sudden reductions to visibility due to areas of
  blowing dust downwind of desert sinks and dry lake beds.

* Daily afternoon shower/storm chances will continue into the first
  half of next week with the best potential existing south of US-50.
  Drier air will then attempt to move in for the second half of next
  week. Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 8 PM PDT Tuesday NVZ004-005.

CA...None.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:37 PM PDTDust Storm AdvisoryREVChurchill, Lyon, Pershing113 min
Jul 21, 4:04 PM PDTAreal Flood AdvisoryREVDouglas116 min
Jul 21, 4:21 PM PDTSpecial Weather StatementREVStorey54 min

Nearby

Flash Flood Warnings in Nevada, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.